Alert archive / Ohio / Tornado Warnings in 2009

Tornado Warning 36, NWS Wilmington, OH

July 17, 2009Scioto County, Ohio; Lewis County, Kentucky

NWS Wilmington, OH issued this tornado warning at Jul 17, 2009, 4:23 PM EDT for Scioto County, Ohio; Lewis County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2009, 4:23 PM EDT (20:23 UTC)
Expired
Jul 17, 2009, 4:39 PM EDT
In force
16 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Lewis County, KY, Scioto County, OH

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 172023
TORILN
KYC135-OHC145-172100-
/O.NEW.KILN.TO.W.0036.090717T2023Z-090717T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
423 PM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LEWIS COUNTY IN NORTHEAST KENTUCKY...
  CENTRAL SCIOTO COUNTY IN SOUTHWEST OHIO...

* UNTIL 500 PM EDT.

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR FRIENDSHIP...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSEMOUNT...
  PORTSMOUTH...
  NEW BOSTON...

IN ADDITION...FIREBRICK AND WEST PORTSMOUTH ARE NEAR THE PATH OF THIS
DANGEROUS THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

&&

LAT...LON 3858 8322 3876 8324 3882 8294 3875 8291
      3872 8302 3863 8306 3863 8308 3861 8307
      3859 8308
TIME...MOT...LOC 2023Z 262DEG 33KT 3869 8309

$$
1 follow-up statement
000 
WWUS51 KILN 172039
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT FRI JUL 17 2009

KYC135-OHC145-172049-
/O.CAN.KILN.TO.W.0036.000000T0000Z-090717T2100Z/
LEWIS KY-SCIOTO OH-
439 PM EDT FRI JUL 17 2009

...THE TORNADO WARNING FOR CENTRAL SCIOTO AND NORTHEASTERN LEWIS
COUNTIES HAS BEEN CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.

PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3858 8322 3876 8324 3882 8294 3875 8291
      3872 8302 3863 8306 3863 8308 3861 8307
      3859 8308
TIME...MOT...LOC 2039Z 262DEG 33KT 3871 8290

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 17, 4:01 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 17, 4:01 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT FRI JUL 17 2009

.SYNOPSIS...
AN UPPER LEVEL LOW WILL SETTLE ACROSS THE GREAT LAKES WITH SEVERAL
DISTURBANCES ROTATING THROUGH THE OHIO VALLEY THROUGH SUNDAY. MUCH
COOLER AIR WILL MOVE INTO THE REGION FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HIGHLY AMPLIFIED MID/UPR LEVEL FLOW PATTERN WITH A STRONG RIDGE
OVER THE WEST AND A LOW SETTLING INTO THE NORTHERN GREAT LAKES. A
SHORTWAVE ROTATING AROUND THE BASE OF THE UPR LOW THRU THE OH VLY
WL AID THE DEVELOPMENT OF CONVECTION LATE THIS AFTN. SFC
REFLECTION... COLD FRONTAL BOUNDARY OVER CENTRAL OHIO TO PROGRESS
EAST OF ILN/S FA BY EARLY EVENING. MARGINAL INSTBY WITH BLYR CAPES
APPROACHING 1000 J/KG WAS FUELING THE DEVELOPMENT OF SCTD
CONVECTION INVOF THIS FRONTAL BOUNDARY. WITH THIS SYSTEM BEING
PROGRESSIVE EXPECT ALL SHOWER/THUNDERSTORM ACTIVITY TO END FROM
WEST TO EAST EARLY THIS EVENING. CLOUDS WL DECREASE FOR A
TEMPORARY PERIOD IN THE WAKE OF THIS FRONT THIS EVENING. MID LEVEL
LOW TO ELONGATE AS ANOTHER S/W DROPS INTO THE MEAN TROF POSITION
OVER THE OHIO VALLEY LATER TONIGHT. DUE TO THE LACK OF DEEP
MSTR/FORCING/INSTBY WILL JUST INDICATE AN INCREASE IN CLOUDS. TEMP
WISE...HAVE TRENDED TONIGHTS LOWS SLIGHTLY BELOW MAV GUID.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
ELONGATED MID/UPR LEVEL LOW OVER THE NORTHERN GREAT LAKES WITH A
WEAK SHORTWAVE ROTATING THROUGH ITS BASE OVER THE OHIO VALLEY ON
SATURDAY. WEAK SURFACE-850 MB CONVERGENCE ALONG WITH STEEPENING
LOW LEVEL LAPSE RATES SHUD LEAD TO SCTD/ISOLD SHOWER DEVELOPMENT
SATURDAY AFTN. THE BEST COVERAGE OF SHOWERS EXPECTED ACRS THE
NORTH WHERE COLDEST TEMPS ALOFT WL EXIST. HAVE TRENDED POPS FROM
LOW CHANCE NORTH TO SLIGHT CHC FAR SOUTH. THESE SHOWERS WL BE
DIURNALLY DRIVEN AND THEREFORE EXPECT ACTIVITY TO END EARLY SAT
EVENING WITH SOME DECREASE IN CLOUD COVER. TEMP WISE...HAVE
TRENDED SAT/S HIGHS AND SAT NIGHTS LOWS ON THE COOL SIDE OF THE
GUIDANCE ENVELOPE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
TROUGH AXIS WILL PIVOT EAST ACROSS THE REGION SUNDAY INTO MONDAY.
THIS WILL RESULT IN A LOW CHANCE FOR SOME DIURNAL SHOWERS SUNDAY
AFTERNOON INTO SUNDAY EVENING. HOWEVER WITH BETTER INSTABILITY OFF
TO OUR SOUTHWEST...WILL JUST GO WITH A 20 PERCENT CHANCE OF
SHOWERS. SEASONABLY COOL AIRMASS WILL STILL BE IN PLACE ACROSS THE
AREA SUNDAY WITH ACTUAL THERMAL TROUGH STILL BACK TO OUR WEST.
WILL THEREFORE TREND TEMPS A LITTLE COOLER THAN GUIDANCE FOR HIGHS
ON SUNDAY.

AS TROUGH AXIS BEGINS TO SWING EAST ON MONDAY...SOME SHORT WAVE
ENERGY WILL DROP DOWN ACROSS THE LOWER GREAT LAKES. THIS COULD LEAD
TO AN ISOLATED SHOWER ON MONDAY ACROSS THE NORTHEAST BUT THINK
CHANCE IS LOW ENOUGH TO LEAVE MENTION OUT OF FORECAST. SHORT WAVE
RIDGING WILL THEN PUSH ACROSS THE AREA TUESDAY INTO WEDNESDAY
LEADING TO DRY CONDITIONS AND A WARM UP IN TEMPERATURES. MODELS
INDICATING THE POSSIBILITY OF SOME WEAK TROUGHING RE DEVELOPING
ACROSS THE AREA THROUGH THE END OF THE WEEK. WILL GO AHEAD AND
HANG ON TO LOW CHANCE POPS THROUGH FRIDAY BUT TREND TEMPS A LITTLE
COOLER THAN GUIDANCE WEDNESDAY THROUGH FRIDAY.
&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT EXTENDED FROM THE LOWER GREAT LAKES THROUGH CENTRAL
OHIO INTO EASTERN KENTUCKY THIS AFTERNOON. SCATTERED SHOWERS AND A
FEW THUNDERSTORMS HAD DEVELOPED ACROSS THE REGION LATE THIS
MORNING ASSOCIATED WITH THE FRONT. MARGINAL INSTABILITY AND AN
AXIS OF LOW LEVEL CONVERGENCE HAS AIDED THE DEVELOPMENT OF THE
PRECIPITATION. AS THE COLD FRONT/TROF MOVES EAST...DRIER AIR WILL
WORK IN BEHIND THE FRONT DECREASING THE CHANCE FOR ANY
PRECIPITATION. USED TEMPO GROUP FOR FIRST HOUR OR TWO IN TAFS TO
ACCOUNT FOR THIS PRECIPITATION AND THEN VCSH UNTIL 20Z IN WEST AND
21Z IN EAST. WINDS WILL SHIFT TO W TO NW AND SOME WINDS WILL GUST
TO AROUND 20 KNOTS BEHIND THE FRONT. LOW LEVEL CAA SHOULD SUPPORT
VFR CU DEVELOPMENT BEHIND THE FRONT/TROF THIS AFTERNOON.

A SECONDARY S/WV WILL ROTATE AROUND THE UPPER LOW TONIGHT.
ISOLATED PRECIPITATION MAY DEVELOP WITH THIS FEATURE.
HOWEVER...HAVE KEPT FCST DRY AT THIS TIME SINCE ANY PRECIPITATION
WILL HAVE LOW COVERAGE. A BROAD AREA OF SC ASSOCIATED WITH THIS
S/WV EARLY THIS AFTERNOON OVER THE WESTERN GREAT LAKES WILL
OVERSPREAD THE TERMINALS TONIGHT. NOT CONFIDENT ON MVFR CIGS WITH
COOL AIR ADVECTION INTO OH VALLEY SO KEPT CIGS VFR AT ALL TAF
SITES. SC WILL CONTINUE SAT. COVERAGE OF ANY SHOWERS TOMORROW
EXPECTED TO BE LOW SO HAVE KEPT TAFS DRY AT THIS TIME. WILL BEGIN
TO SEE A BREAK IN CIGS AT CVG IN THE 18Z-00Z FORECAST PERIOD SAT.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...JGL
AVIATION...PARKER
Hazardous weather outlook, Jul 17, 3:42 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EDT FRI JUL 17 2009

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>045-
051>054-060>063-070>072-077-078-181945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-MIAMI-
CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-
WARREN-CLINTON-HAMILTON-CLERMONT-
342 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ097>100-OHZ046-055-056-064-065-073-074-079>082-088-181945-
BRACKEN-ROBERTSON-MASON-LEWIS-DELAWARE-FRANKLIN OH-LICKING-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
342 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THROUGH
THE EARLY EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE
FROM A FEW OF THESE STORMS THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 2:57 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
257 PM EDT FRI JUL 17 2009

OHZ055-056-065-171945-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-
257 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...FRANKLIN
AND NORTHERN FAIRFIELD COUNTIES THROUGH 345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GRANDVIEW HEIGHTS...MOVING EAST AT
25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN
DIAMETER...AND WIND GUSTS TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...BEXLEY...MINERVA PARK...GAHANNA...
REYNOLDSBURG...PICKERINGTON...SUMMIT STATION AND PATASKALA.

IN ADDITION...OBETZ...HUBER RIDGE...WHITEHALL...BLACKLICK ESTATES...
BRICE...NEW ALBANY...JERSEY AND ETNA ARE NEAR THE PATH OF THIS STORM.

HATZOS
Local storm report, Jul 17, 3:15 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     3 NE BEXLEY             40.00N 82.89W
07/17/2009  M59.00 MPH       FRANKLIN           OH   ASOS

            RECORDED AT THE PORT COLUMBUS INTERNATIONAL AIRPORT.

&&

HATZOS
Local storm report, Jul 17, 3:28 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
328 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             4 E BEXLEY              39.96N 82.86W
07/17/2009  E0.75 INCH       FRANKLIN           OH   AMATEUR RADIO

0318 PM     HAIL             5 ENE BEXLEY            39.98N 82.84W
07/17/2009  E0.88 INCH       FRANKLIN           OH   TRAINED SPOTTER

&&

HATZOS
Local storm report, Jul 17, 3:46 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
346 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             5 SW HEATH              39.98N 82.52W
07/17/2009  E0.75 INCH       LICKING            OH   TRAINED SPOTTER

&&

HATZOS
Local storm report, Jul 17, 3:58 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             5 SW HEATH              39.97N 82.49W
07/17/2009  E1.00 INCH       LICKING            OH   PUBLIC

&&

HATZOS
Local storm report, Jul 17, 4:04 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     3 E HARBOR HILLS        39.94N 82.38W
07/17/2009                   LICKING            OH   AMATEUR RADIO

            A SIX INCH DIAMETER TREE WAS DOWNED ACROSS INTERSTATE 70
            NEAR STATE ROUTE 13.

&&

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:09 PM EDTSevere Thunderstorm WarningILNFranklin, Licking36 min
Jul 17, 3:35 PM EDTSevere Thunderstorm WarningILNFairfield, Licking36 min

Nearby

Tornado Warnings in Ohio, 2009Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.